The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Allergy medication


#1

First off, I’ve been recently diagnosed with chronic migraines with MAV by Dr. Cherchi after wondering what was going on with me for the past few months and this forum has been a lifesaver, so thank you all so much!

I’m currently on Hain and Cherchi’s migraine diet (though I’m not sure if it’s helping or not), 100mg generic topamax, and generic zofran for the nausea as needed, though I’m still very symptomatic so I’m hoping to go up in dosage soon or something. I’m very pleased I’m able to tolerate the topamax quite well except when I titrate up, as I know it can be a hard medication to tolerate. Still, on “good” days my baseline is still not very good and my bad days are still very bad (though a lot better than they were without medication) and occur 35-50% of the time.

I’ve been trying to do a lot of research on this question online but it’s been very confusing, so I thought I would asking the mvertigo community. I’ve been on generic flonase for years due to a dust/dust mite allergy but have been off and on it the past month or so since I’ve been worried that it may contribute as a migraine trigger. When I’m off it, it makes me even more miserable as then I’m sneezing and blowing my nose all the time so it would be nice to be on an allergy medication that I know I can tolerate. The reason I initially became concerned is because I heard Scott mention on here that it can cause a chronic migrainous state (although I’m not sure which paper this was based off) but I was able to find this paper myself which associated it with worsening and triggering migraines too so maybe this is the same one or just further support:

onlinelibrary.wiley.com/doi/10.1 … 724.x/full

That being said, it’s hard for me to tell right now what is a trigger since I’m so symptomatic and I’m migrainous all the time and I feel so crappy. I’d like to stay on the allergy medication if it’s not a problem, but if there is an allergy medication I can be on instead that will work just as well or pretty close and definitely does not worsen/trigger migraines, I would definitely be willing to switch! Any comments from the community? I’m aware that general decongestants are out, and likely anything OTC might not be strong enough since I’m already on something prescription but I’m open to any and all suggestions.

Thank you so much!


#2

Same question from me actually … I take fexofenadine and Dymista (fluticasone/azelastine) for chronic rhinosinusitis. It helps with that problem, but I don’t know if it’s exacerbating my migraines.


#3

Exactly! Flonase is fluticasone as well, and it’s in that article, but those are just based on case studies. Hopefully people here have more info.

All I know is I went on and off it a few times and I thought I might have gotten better and worse based on whether I was on or off, but it could just be coincidence since my symptoms fluctuate so much anyway regardless. I asked Dr. Cherchi about it and he thought it was unlikely even though I mentioned there was a publication that showed it could worsen migraines, so I’m not sure…


#4

I get migraine symptoms from allergy medication - i’ve never been able to take the pills. I can however tolerate the eye drops and nasal spray, so maybe that’s a way round it for you. If i get a bad allergic reaction, i take on tablet before bed - on very rare occasions.


#5

Hi there. I too take fexofenadine, have been in them for about 9 months. Due to having extreme dizziness for 3 months. I’m now suffering from terrible migraines. I have one now and it’s day 3! It’s awful.


#6

Hi

It’s most unlikely you will get a reply to such an old post. Most people on here are about for a year or two, recover and move on. I checked out Allegra and apparently migraine is a common side effect. See www.allergies.emedtv.com for further information. I expect your medical provider will suggest you change to another drug. So annoying if you find it otherwise effective and to your liking but I guess that’s the way it goes. All the best.